Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 106, NWS Tampa Bay, FL

August 19, 2008Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Aug 19, 2008, 2:14 PM EDT for Polk County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2008, 2:14 PM EDT (18:14 UTC)
Expired
Aug 19, 2008, 2:45 PM EDT
In force
31 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Polk County, FL

The radar

The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 7:05 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:03 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 19, 2:03 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
203 PM EDT TUE AUG 19 2008

...TROPICAL STORM FAY BRINGING HEAVY RAINFALL TO CENTRAL FLORIDA...

.SHORT TERM (TONIGHT-THURSDAY)...THE MAIN THREAT ASSOCIATED WITH
TROPICAL STORM FAY IS QUICKLY TRANSITIONING FROM WIND TO HEAVY
RAINFALL AND FLOODING POTENTIAL. BANDS OF MODERATE TO HEAVY
RAINFALL CONTINUE TO ROTATE AROUND THE CENTER OF FAY...WITH THE
CENTER LOCATED JUST WEST OF LAKE OKEECHOBEE. RADAR AND SATELLITE
TRENDS INDICATE FAY IS TRACKING TO THE NORTH/NORTHEAST AROUND 8
MPH. WINDS HAVE BEGUN TO DROP ACROSS MUCH OF SOUTHWEST FLORIDA AS
THE CENTER OF FAY MOVES OFF TO THE NORTHEAST...WHILE WIND GUSTS UP
TO 40 MPH PERSIST OVER PORTIONS OF HIGHLANDS COUNTY. THE STRONGEST
WINDS WILL CONTINUE TO BE STRONGEST UNDER THE RAIN BANDS...AND
WILL MOST MOST LIKELY AFFECT PORTIONS OF HIGHLANDS AND POLK
COUNTY. HAVE TRIMMED BACK THE AREAL COVERAGE OF THE INLAND
TROPICAL STORM WARNING TO FOCUS ON THE CENTRAL LOCATION OF
FAY...ONLY INCLUDING HIGHLANDS COUNTY FOR NOW. WILL KEEP THE FLOOD
WATCH GOING THROUGH 8 PM...WITH AN EXTENSION IN TIME VERY POSSIBLE
IF FAY CONTINUES TO MOVE AT ITS CURRENT SLOW PACE.

SHORT-TERM MODELS CONTINUE TO AGREE INITIALLY THAT FAY WILL TRACK
NORTHEASTWARD AND EXIT FLORIDA INTO THE ATLANTIC BY LATE
WEDNESDAY. THE HEAVIEST RAINFALL WILL NAVIGATE EASTWARD ALONG WITH
THE CIRCULATION...WITH SCATTERED DAYTIME SHOWERS AND THUNDERSTORMS
FILLING IN BEHIND. BEGINNING THURSDAY AFTERNOON FAY IS EXPECTED TO
TRACK WESTWARD BACK TOWARD FLORIDA. A TREMENDOUS AMOUNT OF
UNCERTAINTY EXISTS ON WHERE THIS WESTERLY MOVEMENT WILL TAKE FAY.
RESIDENTS AND VISITORS OF CENTRAL AND SOUTHWEST FLORIDA SHOULD
CONTINUE TO MONITOR THIS STORM CLOSELY.

.LONG TERM (THURSDAY NIGHT - TUESDAY)... SIMILAR TO YESTERDAY A HIGH
DEGREE OF UNCERTAINTY STILL EXISTS WITH RESPECT TO THE FUTURE MOVEMENT
AND OVERALL STRENGTH AND IMPACTS FAY WILL HAVE ON THE FORECAST AREA
DURING THE LONG TERM PERIOD. WITH MODELS OFFERING VARYING SOLUTIONS
CONFIDENCE REMAINS RATHER LOW AT THIS TIME...BUT PRESENCE OF FAY COMBINED
WITH AMPLE MOISTURE (PWS 2) SHOULD KEEP RAIN CHANCES ABOVE NORMAL
FOR THE FORECAST AREA (POPS 50%) THROUGH THE PERIOD. TEMPERATURES WILL
REMAIN NEAR NORMAL THROUGH THE PERIOD WITH DAYTIME HIGHS IN THE UPPER
80S AND OVERNIGHT LOWS IN THE 70S.

&&

.AVIATION...MVFR/IFR CEILINGS/VISIBILITIES FROM RAIN/SQUALLS ALONG
WITH WIND GUSTS UP TO 30 KNOTS WILL CONTINUE TO IMPACT FORT MYERS
AND REGIONAL SOUTHWEST TERMINALS THROUGH THE AFTERNOON AND EARLY
EVENING HOURS. FROM SARASOTA NORTH TO TAMPA AND SAINT PETERSBURG
PRESENT VFR CONDITIONS WILL GIVE WAY TO BRIEF PERIODS OF MVFR
CEILINGS AND VISIBILITIES AS RAIN BANDS FROM FAY MOVE INTO THE
REGION. OVERNIGHT PERIODS OF MVFR CONDITIONS WILL BE POSSIBLE AS
ADDITIONAL AREAS OF RAIN MOVE ACROSS THE REGION. OUTSIDE OF THE
RAIN AREAS VFR CONDITIONS SHOULD PREVAIL.

&&

.MARINE...NORTHERLY WINDS AROUND 20 KNOTS WITH GUSTS TO NEAR 30
KNOTS WILL AFFECT THE COASTAL WATERS THROUGH THIS EVENING ON THE
WESTERN PERIPHERY OF TROPICAL STORM FAY. SEAS ARE EXPECTED TO
BUILD TO 4 TO 6 FEET FROM ENGLEWOOD NORTHWARD AND NEAR 4 FEET
BETWEEN ENGLEWOOD AND BONITA BEACH. A SMALL CRAFT ADVISORY IS IN
EFFECT THROUGH 10 PM EDT THIS EVENING FOR ALL COASTAL WATERS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS ARE ANTICIPATED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  87  77  90 /  50  60  40  50
FMY  76  88  76  90 /  50  60  40  50
GIF  75  89  75  90 /  60  70  60  60
SRQ  76  87  77  90 /  50  60  40  50
BKV  74  88  73  90 /  50  60  40  50
SPG  79  86  80  90 /  50  60  40  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR CHARLOTTE-DE SOTO-
     HARDEE-HIGHLANDS-LEE-POLK.

     TROPICAL STORM WIND WARNING UNTIL 4 AM EDT WEDNESDAY FOR
     HIGHLANDS.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING
              FOR ALL COASTAL WATERS.&&

SHORT TERM/MARINE/FIRE WEATHER...CANTIN
LONG TERM/AVIATION...JM
Hazardous weather outlook, Aug 19, 8:57 AM EDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
857 AM EDT TUE AUG 19 2008

FLZ039-042-043-048>052-055>057-060>062-065-200100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
857 AM EDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...TROPICAL IMPACT...
TROPICAL STORMS FAY IS MOVING OVER THE SOUTH FLORIDA PENINSULA THIS
MORNING AND WILL CONTINUE TO TRACK NORTH...PUSHING BANDS OF HEAVY
RAIN AND STRONG GUSTY WINDS OVER THE AREA. FAY WILL ALSO BRING THE
THREAT OF TORNADOES EARLY INTO THIS AFTERNOON FOR THE CENTRAL
INTERIOR AND FAR SOUTHERN COUNTIES. HEAVIER RAINFALL NEAR THE
TRACK OF FAY MAY LEAD TO FLOODING IN THE INTERIOR AND FAR SOUTHERN
COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...TROPICAL IMPACT IMPACT...
TROPICAL STORM FAY IS EXPECT TO SLOWLY MOVE NORTHWARD OVER
NORTHERN FLORIDA WEDNESDAY...PRODUCING BANDS OF SHOWERS AND GUSTY
WINDS ACROSS PART OF WESTERN CENTRAL AND SOUTHWEST FLORIDA THROUGH
THE DAY AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE
NEEDED.

DAVIS

In the hours before

Local storm report, Aug 19, 1:14 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
114 PM EDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     TROPICAL STORM   7 NW BONITA SPRINGS     26.40N 81.88W
08/19/2008                   LEE                FL   C-MAN STATION

            34 KNOT WIND GUST AT BIG CARLOS PASS BRIDGE

0408 AM     TROPICAL STORM   SOUTHWEST INTERNATIONAL 26.54N 81.76W
08/19/2008                   LEE                FL   ASOS

            SOUTHWEST INTERNATIONAL AIRPORT ASOS NEAR FORT MYERS
            REPORTED A WIND GUST OF 39 MPH.

0606 AM     TROPICAL STORM   7 NW BONITA SPRINGS     26.40N 81.88W
08/19/2008                   LEE                FL   C-MAN STATION

            BIG CARLOS PASS BRIDGE 34 KNOT SUSTAINED WIND WITH GUST
            TO 41 KNOTS.

0618 AM     TROPICAL STORM   7 NW BONITA SPRINGS     26.40N 81.88W
08/19/2008                   LEE                FL   C-MAN STATION

            47 KNOT WIND GUST AT BIG CARLOS PASS BRIDGE.

0856 AM     TROPICAL STORM   4 SSW FORT MYERS        26.58N 81.87W
08/19/2008                   LEE                FL   ASOS

            34 KNOT SUSTAINED WIND AT FORT MYERS PAGE FIELD /KFMY/.

&&

JILLSON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:46 AM EDTSmall Craft AdvisoryTBW22 hr
Aug 19, 9:01 AM EDTAreal Flood AdvisoryTBWLee4 hr
Aug 19, 1:02 PM EDTAreal Flood AdvisoryTBWCharlotte, DeSoto, Hardee, Highlands, Lee, Polk and 1 more4 hr
Aug 19, 2:20 PM EDTHurricane Local StatementTBWDeSoto, Hardee, Polk9 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.